Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Huntsville, AL

June 11, 2003Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jun 11, 2003, 3:17 PM CDT for Marshall County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2003, 3:17 PM CDT (20:17 UTC)
Expired
Jun 11, 2003, 4:15 PM CDT
In force
58 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:50 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2567 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:15 PM CDT, 2 minutes earlier.

Area forecast discussion, Jun 11, 3:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
315 PM CDT WED JUN 11 2003

...FORECAST CHALLENGES CONCERN TSRA CHANCES THROUGHOUT PERIOD...

10Z SFC ANALYSIS INDICATES LOW PRESSURE LOCATED ACROSS BOOTHEEL OF
MO WITH NUMEROUS BOUNDARIES ACROSS MS AND TN VALLEYS. MOST
SIGNIFICANT BOUNDARY LOCATED ACROSS MIDDLE AND NORTHERN TN WITH
ANOTHER LOCATED THROUGH CENTRAL AR AND LA. VIS IMAGERY SHOWING
NUMEROUS CLUSTERS OF TSRA ACROSS SOUTHEAST AS INSTABILITY IS
ABUNDANT THROUGHOUT REGION. MAIN UPPER LOW LOCATED ACROSS AR WITH
VORT LOBE EXTENDING DOWN THROUGH LA. ADDITIONAL STORMS HAVE
DEVELOPED ALONG MS RIVER IN WAKE OF UL FORCING. 12Z MODELS IN GOOD
AGREEMENT KEEPING PCPN IN ENTIRE PERIOD ALTHOUGH STRENGTH OF SYSTEMS
AND PCPN AMOUNTS IN QUESTION.

.SHORT TERM (TONIGHT-THUR NIGHT)...
MESOETA INDICATES VORT LOBE WILL ROTATE THROUGH FA BY MIDNIGHT
TIMEFRAME. UNTIL THIS FEATURE GOES THROUGH...EXPECT THUNDER TO
CONTINUE. STRONG WINDS AT 500MB WILL CONTINUE DAMAGING WIND THREAT
THIS EVENING WITH ISOLATED LARGE HAIL POSSIBLE. 310K ISENTROPIC LIFT
CONTINUES THROUGH APPROX 12Z WITH COND PRESSURE DEFICITS BETWEEN
30-40 MB. STRONGEST STORMS LIKELY TO OCCUR AHEAD OF APPROACHING
SHORTWAVE WITH LESS IN WAY OF DEVELOPMENT THEREAFTER. WILL DECIDE ON
POPS CLOSER TO ISSUANCE TIME BASED ON RADAR TRENDS.

ACTIVITY THAT HAS OCCURRED TODAY WILL LIKELY RESULT IN OUTFLOW
BOUNDARIES ACROSS FA THURSDAY. CAPES IN 1000-2000 J/KG RANGE WITH
LI/S AROUND -4 WILL REMAIN IN PLACE (NOT ONLY THURSDAY BUT THROUGH
REMAINDER OF WEEK). UL SUPPORT NOT FORECAST TO MOVE IN UNTIL LATE
AFTERNOON/EVENING BUT SFC BOUNDARIES WILL HELP INITIATE CONVECTION.
THUNDER CHANCES INCREASE AFTER 00Z. PWATS CONTINUE ABOVE NORMAL
VALUES AT 1.75 INCHES. SCATTERED NATURE OF STORMS WILL MAKE
WIDESPREAD FLOODING CHANCES HARD TO PIN DOWN. MM5 PRINTING OUT
1.50-1.75 INCH BULLSEYE ACROSS SOUTHERN FA BETWEEN 15-18Z
THURSDAY...ALTHOUGH AM AT A LOSS AS TO WHAT THE FOCUS WILL BE.

.MID TERM AND EXTENDED...
SAME OLD STORY AS NUMEROUS SHORTWAVES APPROACH IN ZONAL FLOW.
UNSTABLE...MOISTURE RICH AIR WILL BE CONDUCIVE FOR SCATTERED THUNDER
DEVELOPMENT THROUGH PERIOD. CURRENT NUMBERS LOOK REASONABLE AS
SOUTHERLY FLOW WILL HELP HOLD UP OVERNIGHT LOWS. UPPER HIGH BEGINS
BUILDING INTO SOUTHWEST U.S. WITH FLOW BEGINNING TO TRANSITION TO
NORTHWESTERLY...DO NOT SEE MUCH BREAK IN WAY OF THUNDER CHANCES.

RADAR NOTE...

KHTX WILL CONTINUE TO BE PERIODICALLY TAKEN DOWN THROUGHOUT THE
NIGHT DUE TO FAILING KLYSTRON TUBE. DOWNTIME OF 5 TO 10 MINUTES PER
HOUR WILL BE LIKELY TO KEEP RADAR IN OPERATIONAL MODE. PARTS ARE
EXPECTED TO BE INSTALLED EARLY TOMORROW MORNING...WEATHER PERMITTING.

PRELIM NUMBERS...
HUNTSVILLE     71/85 71/85 71   54545
MUSCLE SHOALS  70/85 70/86 70   54545
CULLMAN        71/87 71/87 72   54545
FORT PAYNE     69/84 70/84 70   54545

.HUN...SEVERE THUNDERSTORM WATCH FOR NORTH ALABAMA UNTIL 4 PM.

PB
Hazardous weather outlook, Jun 11, 12:54 PM CDT, 2 hours 23 minutes before
ALZ001>010-016-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 PM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN UPPER LEVEL DISTURBANCE WILL PRODUCE SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN ALABAMA. SOME STORMS MAY BECOME SEVERE THIS AFTERNOON
AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS...LARGE HAIL AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE PERIOD
WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. WITH THE
UNSTABLE AIR MASS IN PLACE...THE POTENTIAL EXISTS FOR SOME SEVERE
STORMS OFF AND ON THROUGH THE PERIOD. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT DURING THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY CONTINUE THROUGH THIS EVENING.

SHUMWAY

In the hours before

Special weather statement, Jun 11, 1:07 PM CDT, 2 hours 10 minutes before
ALZ001>005-007-016-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
107 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN NORTHWEST
ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTHWEST ALABAMA.  LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE...
FLORENCE...RUSSELLVILLE...TOWN CREEK...ATHENS AND DECATUR. MOTORISTS
SHOULD BE ALERT FOR PONDING OF WATER ON ROADS. SOME OF THESE STORMS
WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT CLOUD TO
GROUND LIGHTNING. MOST AREAS WILL RECEIVE BETWEEN 1/4 AND 1/2 OF AN
INCH OF RAINFALL...WITH ISOLATED AMOUNTS EXCEEDING 1 INCH IN STRONGER
STORMS.

KTW
Special weather statement, Jun 11, 1:12 PM CDT, 2 hours 5 minutes before
ALZ006-008>010-111900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
112 PM CDT WED JUN 11 2003

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS IN
NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
NORTHEAST ALABAMA.  LOCATIONS AFFECTED THROUGH 2 PM WILL INCLUDE...
STEVENSON...SYLVANIA...RAINSVILLE...AND FORT PAYNE. SOME OF THESE
STORMS WILL PRODUCE HEAVY RAINFALL...PEA SIZE HAIL..AND FREQUENT
CLOUD TO GROUND LIGHTNING. MOST AREAS WILL RECEIVE LESS THAN 1/4 OF
AN INCH OF RAINFALL...WITH ISOLATED AMOUNTS UP TO 1/2 OF AN INCH IN
THE STRONGER STORMS.

KTW
Local storm report, Jun 11, 3:01 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
301 PM CDT WED JUN 11 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    GUNTERSVILLE              AL   WIND DAMAGE
06/11/03   MARSHALL                       LARGE TREE REPORTED DOWN
                                          NEAR THE GUNTERSVILLE
                                          AIRPORT ON PINE ISLAND
                                          CIRCLE FROM EMA
                                          OFFICIALS.

0209 PM    RED BAY                   AL   WIND DAMAGE
06/11/03   FRANKLIN                       SEVERAL TREES DOWN
                                          NORTHEAST OF RED BAY ON
                                          COUNTY ROADS 25, 23, AND
                                          15.

0230 PM    TOWN CREEK                AL   WIND DAMAGE
06/11/03   LAWRENCE                       1 MILE SOUTH OF TOWN
                                          CREEK. LARGE TREE DOWN ON
                                          COUNTY HIGHWAY 143.

0232 PM    MOULTON                   AL   WIND DAMAGE
06/11/03   LAWRENCE                       TREES DOWN 6 MILES NORTH
                                          OF MOULTON ON HIGHWAY
                                          33.

0250 PM    ATHENS                    AL   WIND DAMAGE
06/11/03   LIMESTONE                      68 MPH WINDS REPORTED
                                          WEST OF ATHENS.  FLAG
                                          POLE WEST OF ATHENS DOWN
                                          BY WINDS AND BASKETBALL
                                          GOAL IN CONCRETE BLOWN
                                          DOWN WEST OF ATHENS.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningHUNJackson41 min
Jun 10, 7:43 PM CDTSevere Thunderstorm WarningHUNDeKalb32 min
Jun 11, 12:01 PM CDTSevere Thunderstorm WarningHUNMarshall29 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jun 11, 1:30 PM CDTSevere Thunderstorm WarningHUNFranklin30 min
Jun 11, 1:46 PM CDTSevere Thunderstorm WarningHUNLawrence44 min
Jun 11, 2:20 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan40 min
Jun 11, 2:29 PM CDTSevere Thunderstorm WarningHUNLawrence21 min
Jun 11, 2:52 PM CDTSevere Thunderstorm WarningHUNCullman, Madison38 min
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningHUNLimestone, Morgan48 min
Jun 11, 3:54 PM CDTSevere Thunderstorm WarningHUNDeKalb36 min
Jun 11, 4:05 PM CDTSevere Thunderstorm WarningHUNJackson40 min
Jun 11, 6:37 PM CDTSevere Thunderstorm WarningHUNFranklin23 min
Jun 11, 6:57 PM CDTSevere Thunderstorm WarningHUNLawrence48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.